Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 172, NWS Charleston, WV

October 20, 2016Kanawha County, Lincoln County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Oct 20, 2016, 5:11 PM EDT for Kanawha County, Lincoln County, West Virginia. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 20, 2016, 5:11 PM EDT (21:11 UTC)
Expired
Oct 20, 2016, 5:45 PM EDT
In force
34 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kanawha County, WV, Lincoln County, WV

The radar

The Charleston,WV radar (KRLX), 2 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 20, 5:34 PM EDTTSTM WND DMG3 Se Charleston, WVPER 911 CENTER... TREE DOWN AT 44TH AND VENABLE AVE IN KANAWHA CITY. RADAR ESTIMATED TIME.
Oct 20, 5:34 PM EDTTSTM WND DMG3 Se Charleston, WVPER 911 CENTER... TREE DOWN AT 57TH ST SE AND CHESTERFIELD AVE IN KANAWHA CITY. RADAR ESTIMATED TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1220 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-110 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

434 
WUUS51 KRLX 202111
SVRRLX
WVC039-043-202145-
/O.NEW.KRLX.SV.W.0172.161020T2111Z-161020T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
511 PM EDT THU OCT 20 2016

THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LINCOLN COUNTY IN CENTRAL WEST VIRGINIA...
  CENTRAL KANAWHA COUNTY IN CENTRAL WEST VIRGINIA...

* UNTIL 545 PM EDT

* AT 510 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ALUM
  CREEK... OR 8 MILES SOUTHWEST OF CHARLESTON...MOVING EAST AT 35
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CHARLESTON...JEFFERSON...SOUTH CHARLESTON...DUNBAR...ALUM CREEK...
  COAL FORK AND TORNADO.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 79 BETWEEN MILE MARKERS 1 AND 6.
 INTERSTATE 77 IN WEST VIRGINIA BETWEEN MILE MARKERS 96 AND 105.
 INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 52 AND 57.
 WEST VIRGINIA TURNPIKE BETWEEN MILE MARKERS 91 AND 95.
 ROUTE 119 BETWEEN MILE MARKERS 65 AND 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3823 8185 3826 8187 3832 8189 3844 8155
      3828 8139
TIME...MOT...LOC 2110Z 249DEG 31KT 3829 8178 

HAIL...1.00IN
WIND...60MPH
 
$$

COOPER
3 follow-up statements
355 
WWUS51 KRLX 202123
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
523 PM EDT THU OCT 20 2016

WVC043-202133-
/O.CAN.KRLX.SV.W.0172.000000T0000Z-161020T2145Z/
LINCOLN WV-
523 PM EDT THU OCT 20 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3824 8177 3828 8179 3835 8181 3844 8155
      3828 8139
TIME...MOT...LOC 2123Z 249DEG 31KT 3833 8165 

$$

WVC039-202145-
/O.CON.KRLX.SV.W.0172.000000T0000Z-161020T2145Z/
KANAWHA WV-
523 PM EDT THU OCT 20 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR CENTRAL KANAWHA COUNTY...

AT 523 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CHARLESTON...
MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CHARLESTON...JEFFERSON...SOUTH CHARLESTON...DUNBAR AND COAL FORK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3824 8177 3828 8179 3835 8181 3844 8155
      3828 8139
TIME...MOT...LOC 2123Z 249DEG 31KT 3833 8165 

HAIL...1.00IN
WIND...60MPH
 
$$

COOPER
036 
WWUS51 KRLX 202132
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
532 PM EDT THU OCT 20 2016

WVC039-202145-
/O.CON.KRLX.SV.W.0172.000000T0000Z-161020T2145Z/
KANAWHA WV-
532 PM EDT THU OCT 20 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR CENTRAL KANAWHA COUNTY...

AT 532 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COAL FORK...OR
NEAR CHARLESTON...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CHARLESTON...SOUTH CHARLESTON AND COAL FORK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3825 8169 3832 8172 3839 8168 3844 8155
      3828 8139
TIME...MOT...LOC 2132Z 249DEG 31KT 3836 8155 

HAIL...1.00IN
WIND...60MPH
 
$$

COOPER
552 
WWUS51 KRLX 202140
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
540 PM EDT THU OCT 20 2016

WVC039-202150-
/O.EXP.KRLX.SV.W.0172.000000T0000Z-161020T2145Z/
KANAWHA WV-
540 PM EDT THU OCT 20 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KANAWHA COUNTY WILL
EXPIRE AT 545 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER
HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM. FREQUENT, DEADLY LIGHTNING IS ALSO OCCURRING! 

LAT...LON 3825 8169 3832 8172 3839 8168 3844 8155
      3828 8139
TIME...MOT...LOC 2140Z 249DEG 31KT 3838 8149 

$$

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 20, 3:51 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Oct 20, 3:51 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
351 PM EDT Thu Oct 20 2016

.SYNOPSIS...
Cold front moves from west to east this evening into tonight with
showers and storms. Precipitation lingers Friday, possibly into
Saturday. Moisture starved cold front Sunday Night.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 130 PM Thursday...

Surface boundary beginning to move again after being stalled
across Central Ohio for most of the morning. This is due to a
surface low making its way into Central Kentucky early this
afternoon. West of this front, have dense cloud cover and fairly
widespread rain. East of the front, a cumulus deck has been
developing along with scattered showers and thunderstorms. Thus,
the main feature to track through the tonight is the boundary as
it slides east.

This afternoon, with most of the CWA ahead of the front, we will
see showers and thunderstorms moving through. Used a blend of near
term, hi-res guidance to formulate POPs...with an area of likely
POPs crossing CWA through this evening. Clouds have limited
instability some, but combined with decent shear we should still
have enough instability to drive some stronger cells capable of
gusty winds. Still not real excited about these reaching severe
limits, but cannot rule out and isolated bowing segment with
damaging winds threat.

Tonight, as the front continues east, we will se more widespread
precipitation and clouds quickly lowering. Have large area of 100
POPs just behind the front, lingering into the early morning
hours. In general, looking at a 1-2" rainfall event providing some
relief to the parched ground.

Expect a slow recovery on Friday, with low stratus and
light rain/drizzle/fog lingering through much of the morning. This
will limit diurnal heating, so have fairly flat temps -- and even
non-diurnal at higher elevations of the northern mountains as
850mb temps continue to fall through the day. Afternoon highs will
be significantly cooler than today, with most locations staying in
the 50s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 310 PM Thursday...

High pressure at the surface and aloft will build over the area
from the west Friday night and Saturday, as the upper trough and
associated surface low/cold front move out. Rain showers also
taper off from west to east Friday night in the low lands, and in
the mountains Saturday morning as drier air works in. Pressure
gradient between the surface low and high pressure will be tight
over our area through Saturday, so the strong cold air advection
and blustery northwest flow will bring temperatures down to well
below normal Friday night through Saturday. Gusty winds Friday
night and Saturday with temperatures in the 50s for highs Saturday
will make it seem much colder, and some wind gusts in the higher
elevations of the northern mountains may exceed 40 mph. Enough
cold air will get into the northern mountains to change rain
showers to snow showers later Friday night and Saturday morning,
but with little accumulation. Sunday will already begin a rebound
under high pressure and plenty of sunshine to boost temperatures
back into the 60s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 310 PM Thursday...

High pressure at the surface and aloft will be the dominating
feature through Wednesday, except for a weak and moisture starved
front dropping across the area late Sunday night and Monday
morning. Except for a sprinkle in the northern mountains with the
front, dry weather and near normal temperatures can be expected.
Thursday will see another system approaching from the west, but
with warm temperatures preceding it.

Thing

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 140 PM Thursday...

Messy TAF period ahead as a cold front moves through the forecast
area. Ahead of the cold front, have a VFR cumulus deck forming
with some showers and thunderstorms expected. Did include some
MVFR tempos in thunderstorms, using HRRR for timing. Could even
get brief IFR.

As the cold front passes tonight, more widespread rain is expected
as well as a low stratus deck moving in. This leads to IFR to LIFR
conditions once the front passes...lingering well into Friday
morning. Winds are generally southwesterly this afternoon outside
of any thunderstorms, and will shift to northwesterly behind the
front.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: IFR possible in thunderstorms into tonight.
Timing of frontal passage and drop into IFR rain/stratus may
very...as well as timing of recovery Friday.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EDT 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  M    L    M    H    H    H    H    H    H    H    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
EKN CONSISTENCY  L    L    L    L    H    H    H    H    H    H    M    M
PKB CONSISTENCY  L    L    M    M    H    H    H    H    H    H    M    M
CKB CONSISTENCY  M    M    M    M    H    H    H    H    H    H    M    M

AFTER 18Z FRIDAY...
IFR may linger in low stratus in the mountains into Saturday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JMV/MZ
NEAR TERM...MZ
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...MZ
Hazardous weather outlook, Oct 20, 10:32 AM EDT, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1032 AM EDT THU OCT 20 2016

OHZ066-067-075-076-084-085-WVZ009>011-211445-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-WOOD-PLEASANTS-TYLER-
1032 AM EDT THU OCT 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO
AND PORTIONS OF NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EARLY EVENING. DAMAGING WINDS GUSTS WOULD BE THE MAIN THREAT FROM
THESE STORMS WITH ISOLATED LARGE HAIL ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005>008-013>020-024>040-
211445-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH-
DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-
BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
1032 AM EDT THU OCT 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS
OF SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR AN ISOLATED STRONG TO SEVERE THUNDERSTORM
LATE THIS AFTERNOON INTO THIS EVENING. DAMAGING WIND WOULD BE THE
MAIN THREAT WITH ANY STRONGER STORMS...WITH A LOWER SECONDARY
THREAT OF LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ046-047-211445-
POCAHONTAS-RANDOLPH-
1032 AM EDT THU OCT 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR AN ISOLATED STRONG THUNDERSTORM LATE THIS
AFTERNOON INTO THIS EVENING. DAMAGING WIND WOULD BE THE MAIN
THREAT WITH ANY STRONGER STORMS...WITH A LOWER SECONDARY THREAT
OF LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FREEZING TEMPERATURES ARE POSSIBLE IN THE HIGHER ELEVATIONS FRIDAY
NIGHT THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Oct 20, 2:47 PM EDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
247 PM EDT THU OCT 20 2016

OHZ075-085-201915-
ATHENS-MEIGS-
247 PM EDT THU OCT 20 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ATHENS AND NORTHWESTERN
MEIGS COUNTIES...

AT 247 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
ALBANY...MOVING NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ATHENS...ALBANY...COOLVILLE...STROUD RUN STATE PARK...CARPENTER AND
DYESVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3933 8186 3932 8185 3931 8183 3931 8182
      3927 8182 3927 8176 3925 8172 3922 8173
      3911 8223 3915 8227 3924 8226 3943 8203
TIME...MOT...LOC 1847Z 237DEG 35KT 3920 8218

COOPER
Special weather statement, Oct 20, 3:11 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
311 PM EDT THU OCT 20 2016

OHZ067-075-076-WVZ009-201945-
MORGAN-WASHINGTON-ATHENS-WOOD-
311 PM EDT THU OCT 20 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WASHINGTON...SOUTH
CENTRAL MORGAN...SOUTHEASTERN ATHENS AND NORTHWESTERN WOOD
COUNTIES...

AT 310 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF COOLVILLE...MOVING NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PARKERSBURG...BELPRE...COOLVILLE...VIENNA...BOAZ...WASHINGTON...NORTH
HILLS...AMESVILLE...STROUD RUN STATE PARK...FLEMING...BARTLETT...
LITTLE HOCKING AND BLENNERHASSETT.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 77 IN WEST VIRGINIA BETWEEN MILE MARKERS 178 AND 180.
 ROUTE 50 IN WEST VIRGINIA BETWEEN MILE MARKERS 1 AND 2.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3950 8153 3929 8146 3919 8195 3919 8198
      3936 8203 3955 8177
TIME...MOT...LOC 1910Z 240DEG 33KT 3933 8188

COOPER
Special weather statement, Oct 20, 3:18 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
318 PM EDT THU OCT 20 2016

KYZ105-WVZ005-202000-
LAWRENCE-WAYNE-
318 PM EDT THU OCT 20 2016

...A STRONG THUNDERSTORM WILL AFFECT LAWRENCE AND SOUTHWESTERN WAYNE
COUNTIES...

AT 318 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ELNA...OR 8
MILES NORTHWEST OF PAINTSVILLE...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LOUISA...BLAINE...YATESVILLE LAKE STATE PARK...CHARLEY...ULYSSES...
MARTHA...GALLUP...GLENHAYES AND CLIFFORD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3817 8270 3796 8240 3791 8248 3792 8248
      3793 8250 3794 8249 3796 8253 3795 8258
      3793 8258 3792 8260 3789 8260 3788 8262
      3791 8272 3797 8284 3800 8294 3800 8296
TIME...MOT...LOC 1918Z 243DEG 24KT 3791 8292

COOPER
Local storm report, Oct 20, 4:01 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
401 PM EDT THU OCT 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             FLEMING                 39.38N  81.62W
10/20/2016  E1.00 INCH       WASHINGTON         OH   TRAINED SPOTTER

            1 INCH HAIL IN FLEMING

&&

EVENT NUMBER RLX1601325

26
Local storm report, Oct 20, 4:17 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
417 PM EDT THU OCT 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             DEVOLA                  39.47N  81.47W
10/20/2016  E1.00 INCH       WASHINGTON         OH   PUBLIC

            2 SYCAMORE TREES TOPPED - APPROX 12 INCH DIAMETER
            TRUNKS

0357 PM     TSTM WND DMG     DEVOLA                  39.47N  81.47W
10/20/2016                   WASHINGTON         OH   PUBLIC

            2 SYCAMORE TREES TOPPED - APPROX 12 INCH DIAMETER
            TRUNKS

&&

EVENT NUMBER RLX1601326
EVENT NUMBER RLX1601327

26
Special weather statement, Oct 20, 5:06 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
506 PM EDT THU OCT 20 2016

WVZ007-008-013>017-025-026-035-202145-
MASON-KANAWHA-BOONE-ROANE-JACKSON-LOGAN-WIRT-PUTNAM-LINCOLN-RALEIGH-
506 PM EDT THU OCT 20 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN ROANE...
NORTHWESTERN RALEIGH...PUTNAM...SOUTHWESTERN WIRT...EAST CENTRAL
MASON...BOONE...EASTERN LINCOLN...NORTH CENTRAL LOGAN...JACKSON AND
KANAWHA COUNTIES...

AT 506 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF RIPLEY TO ALUM CREEK
TO NEAR CHAPMANVILLE. MOVEMENT WAS EAST NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
CHARLESTON...NITRO...RIPLEY...MADISON...WINFIELD...JEFFERSON...SOUTH
CHARLESTON...ST. ALBANS...DUNBAR...SISSONVILLE...CHESAPEAKE...
ELEANOR...MARMET...BELLE...CHAPMANVILLE...BUFFALO...CLENDENIN...CEDAR
GROVE...POCA AND EAST BANK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 79 BETWEEN MILE MARKERS 1 AND 19.
 INTERSTATE 77 IN WEST VIRGINIA BETWEEN MILE MARKERS 96 AND 142.
 INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 38 AND 57.
 WEST VIRGINIA TURNPIKE BETWEEN MILE MARKERS 77 AND 95.
 ROUTE 119 BETWEEN MILE MARKERS 35 AND 80.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3901 8140 3838 8134 3787 8151 3796 8209
      3831 8192 3876 8203
TIME...MOT...LOC 2106Z 255DEG 29KT 3876 8185 3830 8179 3796 8195

COOPER

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 3:46 PM EDTSevere Thunderstorm WarningRLXPleasants, Tyler, Wood44 min
Oct 20, 4:28 PM EDTSevere Thunderstorm WarningRLXPleasants, Tyler32 min
Oct 20, 5:06 PM EDTSpecial Weather StatementRLXBoone, Jackson, Kanawha, Putnam39 min
Oct 20, 5:43 PM EDTSpecial Weather StatementRLXCalhoun, Clay, Kanawha, Roane47 min
Oct 20, 6:22 PM EDTSpecial Weather StatementRLXBraxton, Calhoun, Clay, Gilmer38 min
Oct 20, 6:53 PM EDTSpecial Weather StatementRLXLewis37 min
Oct 20, 6:56 PM EDTSpecial Weather StatementRLXLewis34 min
Oct 20, 7:05 PM EDTSevere Thunderstorm WarningRLXBarbour, Harrison, Lewis25 min
Oct 20, 7:28 PM EDTSevere Thunderstorm WarningRLXBarbour, Harrison, Taylor32 min
Oct 20, 7:58 PM EDTSpecial Weather StatementRLXTaylor32 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.